Home |About Us |Resources|Advertisement

 cancer chemotherapy                                                             

 

Chemotherapy FAQs - Page 3

I have dry mouth during the chemotherapy; what can I do?  

If you have dry mouth (xerostomia), artificial saliva can be prescribed. You can also drink lots of water in small quantities, and rinse your mouth regularly, possibly with a bicarbonate solution that your doctor can prescribe.  You can also chew sugar-free chewing gums. It is also important that you carefully monitor your oral hygiene; the risk of infection or teeth problem is important. See your dentist every six months or sooner, and brush your teeth after every meal.  

 

I have less appetite during my treatment, is it the chemotherapy? 

It is very likely. Chemotherapy or radiation therapy can affect your taste, make certain odors unbearable or cause swallowing problems. They are common side effects of cancer treatment. To reduce these problems, you can adjust your diet by eating meals free of strong odors, no or low spicy foods, and foods low in fat or sugar. If you have nausea, an appropriate treatment can be prescribed.  

The chemotherapy causes me to lose weight, what can I do? 

Your diet is perhaps not convenable to your nutritional needs. This may result from two situations: Either you eat less than before, or your body's needs in protein are greater. In both cases, you need to eat foods rich in proteins such as sweet potatoes (preferably cook in oven) if you are vegetarian. 

If regular food is not enough, it may be helpful to take food supplements which should be recommended by your doctor. If you continue to lose weight despite taking these steps, talk to your doctor for other alternatives. 

The chemotherapy causes me to gain weight, should I go on a weight loss diet? 

No. it is very important not to embark on any weight loss diet without having discussed it with your doctor. The period of chemotherapy treatment can lead to weight gain/loss for various reasons, including, for example, changing your eating habits and decreased physical activity. Those changes are usually transient. 

Your body has special needs even after the treatment. You should not deprive it from essential nutrients. If this weight gain worries you or makes you uncomfortable, talk to your doctor. He will help you develop a plan suits to your situation.  

I have nausea when I eat, what can I do?  

  • Eat small amounts of meal each time and slowly 
  • Choose foods that are easy to digest 
  • Avoid foods that have heavy smell  
  • Avoid foods that are too dry, too crisp, and too acidic 
  • Avoid fatty foods, prepared or spicy fried 
  • Avoid alcoholic beverages 
  • Vary your meals 
  • Take time to eat and enjoy your meals 

 

    Page 2